Alert archive / Florida / Freeze Warnings in 2017

Freeze Warning 2, NWS Tampa Bay, FL

January 8, 2017Citrus County, Levy County, Florida

NWS Tampa Bay, FL issued this freeze warning at Jan 8, 2017, 9:15 AM EST for Citrus County, Levy County, Florida. It took effect at Jan 8, 2017, 11:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 9:15 AM EST (14:15 UTC)
In effect from
Jan 8, 2017, 11:00 PM EST
Expired
Jan 9, 2017, 8:15 AM EST
In force
9 hr
Issued by
NWS Tampa Bay, FL

Counties Citrus County, FL, Levy County, FL

The radar

The Tampa radar (KTBW), 153 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 2.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS72 KTBW 081415
NPWTBW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
915 AM EST SUN JAN 8 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM MONDAY MORNING FOR
LEVY AND CITRUS COUNTIES...

.SEVERAL HOURS OF FREEZING TEMPERATURES WERE EXPERIENCED IN LEVY
AND CITRUS COUNTIES THIS MORNING...AND TEMPERATURES ARE NOW
STARTING TO RISE ABOVE FREEZING ALLOWING THE FREEZE WARNING FOR
THIS MORNING TO BE EXPIRED. AFTER A RATHER COOL AFTERNOON
TODAY...TEMPERATURES WILL QUICKLY DROP BELOW FREEZING AGAIN
TONIGHT ACROSS LEVY AND CITRUS COUNTIES...AND ANOTHER FREEZE
WARNING IS IN EFFECT FROM 1 AM TO 9 AM MONDAY MORNING.

FLZ139-142-239-242-091400-
/O.EXP.KTBW.FZ.W.0001.000000T0000Z-170108T1400Z/
/O.UPG.KTBW.FZ.A.0002.170109T0100Z-170109T1400Z/
/O.NEW.KTBW.FZ.W.0002.170109T0600Z-170109T1400Z/
COASTAL LEVY-COASTAL CITRUS-INLAND LEVY-INLAND CITRUS-
INCLUDING THE CITIES OF...CEDAR KEY...YANKEETOWN...
CRYSTAL RIVER...HOMOSASSA...CHIEFLAND...BRONSON...WILLISTON...
INVERNESS
915 AM EST SUN JAN 8 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM
EST MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...28 TO 32.

* IMPACTS...VEGETATION...PEOPLE...AND PETS SHOULD BE PROTECTED 
  FROM THE COLD CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
680 
WWUS72 KTBW 081942
NPWTBW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EST SUN JAN 8 2017

...FREEZE WARNING IN EFFECT FROM 11 PM TONIGHT TO 9 AM MONDAY
MORNING FOR LEVY AND CITRUS COUNTIES...

.AFTER A RATHER COOL AFTERNOON TODAY...TEMPERATURES WILL QUICKLY
DROP BELOW FREEZING AGAIN TONIGHT ACROSS LEVY AND CITRUS
COUNTIES...AND ANOTHER FREEZE WARNING IS IN EFFECT FROM 11 PM TO
9 AM MONDAY MORNING.

FLZ139-142-239-242-091400-
/O.EXT.KTBW.FZ.W.0002.170109T0400Z-170109T1400Z/
COASTAL LEVY-COASTAL CITRUS-INLAND LEVY-INLAND CITRUS-
INCLUDING THE CITIES OF...CEDAR KEY...YANKEETOWN...
CRYSTAL RIVER...HOMOSASSA...CHIEFLAND...BRONSON...WILLISTON...
INVERNESS
242 PM EST SUN JAN 8 2017

...FREEZE WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EST MONDAY...

* TEMPERATURE...27 TO 32 DEGREES.

* IMPACTS...VEGETATION...PEOPLE...AND PETS SHOULD BE PROTECTED 
  FROM THE COLD CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
866 
WWUS72 KTBW 091315
NPWTBW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
815 AM EST MON JAN 9 2017

...FREEZE WARNING IS CANCELLED...

.THE SUN HAS RISEN...AND TEMPERATURES ARE ON THE REBOUND AGAIN. NO
ADDITION FREEZING TEMPERATURES ARE EXPECTED...AND THE FREEZE
WARNING AS NOW BEEN CANCELLED. THE REMAINDER OF THE WEEK WILL HAVE
TEMPERATURES WELL ABOVE FREEZING FOR ALL AREAS. 

FLZ139-142-239-242-091415-
/O.CAN.KTBW.FZ.W.0002.000000T0000Z-170109T1400Z/
COASTAL LEVY-COASTAL CITRUS-INLAND LEVY-INLAND CITRUS-
INCLUDING THE CITIES OF...CEDAR KEY...YANKEETOWN...
CRYSTAL RIVER...HOMOSASSA...CHIEFLAND...BRONSON...WILLISTON...
INVERNESS
815 AM EST MON JAN 9 2017

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
CANCELLED THE FREEZE WARNING. 

TEMPERATURES HAVE RISEN ABOVE FREEZING THIS MORNING...AND NO
ADDITIONAL FREEZING TEMPERATURES ARE EXPECTED THIS WEEK.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this freeze warning went out at Jan 8, 6:27 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 8, 6:27 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
627 AM EST Sun Jan 8 2017

.AVIATION...
Generally clear skies and VFR conditions will persist for the next
24 hours, although a few patches of brief MVFR ceilings will be
possible during the morning hours. Otherwise, expect breezy north
to north-northeast winds through the rest of the day.

&&

.Prev Discussion... /issued 329 AM EST Sun Jan 8 2017/

SHORT TERM (Today-Monday)...
Strong Canadian high pressure continues to build over the southeast
U.S. and Florida with cold dry air across the region.  Area of cold
air strato-cu over the central and southern peninsula will push
south early this morning and gradually dissipate on brisk north to
northeast boundary layer flow. A wind chill advisory will continue
until 10 AM this morning for all counties of west central and
southwest Florida. Skies will become mostly clear across the
forecast area this morning with cold conditions around sunrise
with temperatures in the upper 20s north to the lower 40s south.
Temperatures will struggle to climb under sunny skies today with
highs only around 50 north...mid 50s central...to around 60 south.

Surface high will move to the mid Atlantic coast tonight with winds
gradually veering northeast.  However cold dry air will hold over
the region as drainage flow develops down the spine of the
peninsula...with temperatures dropping into the upper 20s
north...upper 30s central...to the mid 40s south. Areas of frost
will likely develop across the nature coast with patchy frost across
Pasco and northern/eastern Hillsborough counties. A freeze watch
is also in effect tonight for Levy and Citrus counties.

Winds will veer to the east on Monday allowing temperatures and
low level moisture to begin moderating...although highs will
remain below climatic normals with highs in the lower 60s north to
lower 70s south.

LONG TERM (Monday Night through Sunday)...
Upper level flow will become somewhat zonal as we move into the
medium to long range forecast period. A few shortwave troughs will
be in progress across the Rockies and Pacific Northwest. Broad and
weak upper ridging will reside across the central and southern Gulf
of Mexico, extending westward across central Mexico. A persistent
and rather strong area of surface high pressure will remain anchored
from New England southward to the Mid Atlantic and southeast U.S.

From Monday night into the latter half of the week, surface and mid
level high pressure will dominate the region. The forecast looks
rather dry through the extended period as warm and dry mid level air
remains over the region, maintaining stable conditions. The only
exception will be a very low possibility of a stray shower or two
due to gradual moistening through a shallow layer up through around
800mb. By late week, adequate moistening may have occurred for a few
isolated showers, but confidence is too low to warrant any mention
of rain at this time. Temperatures will start out near
climatological normals with highs in the 70s and lows in the 40s.
This will quickly increase however, as upper level high pressure
intensifies from the western Atlantic into the Gulf of Mexico. By
Thursday, most areas will see a return to upper 70s and 80s for
highs, and upper 50s and low 60s for lows. These unseasonably warm
temperatures will continue into the weekend, with highs nearing the
mid 80s in a few locations.

MARINE... Winds gusting to gale force will continue on the
coastal waters through mid morning, with gradient relaxing a bit
with SCA conditions the remainder of the day across all waters
including Tampa Bay and Charlotte Harbor. Very hazardous seas will
persist today as it will take time for seas to come down. The
elevated seas will also continue a high risk of rip currents and
high surf at area beaches.

Marginal SCA conditions will persist tonight and into
Monday as winds veer northeast and east.  Winds will remain elevated
into mid week but should run below SCA levels.

FIRE WEATHER...
No fire weather hazards expected today. Relative humidity values
will likely drop below 35 percent this afternoon across the
northern nature coast however ERC values do not support a RFW.

&&

.Preliminary Point Temps/PoPs...
TPA  54  39  68  51 /   0   0   0   0
FMY  60  44  71  52 /   0   0   0   0
GIF  55  41  67  50 /   0   0   0  10
SRQ  56  42  68  53 /   0   0   0   0
BKV  51  35  64  46 /   0   0   0  10
SPG  54  45  66  54 /   0   0   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     High Surf Advisory until 7 PM EST this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Wind Chill Advisory until 10 AM EST this morning for
     Coastal Charlotte-Coastal Citrus-Coastal Hernando-
     Coastal Hillsborough-Coastal Lee-Coastal Levy-Coastal
     Manatee-Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

     Freeze Watch from this evening through Monday morning for
     Coastal Citrus-Coastal Levy-Inland Citrus-Inland Levy.

     Freeze Warning until 9 AM EST this morning for Coastal
     Citrus-Coastal Levy-Inland Citrus-Inland Levy.

Gulf waters...Small Craft Advisory from 10 AM this morning to 7 PM EST
     this evening for Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood
     to Tarpon Springs FL out 20 NM-Coastal waters from
     Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

     Gale Warning until 10 AM EST this morning for Coastal
     waters from Bonita Beach to Englewood FL out 20 NM-
     Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Bonita Beach
     to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 7 PM EST this evening for
     Charlotte Harbor and Pine Island Sound-Tampa Bay
     waters.

&&

AVIATION...18/Fleming
Hazardous weather outlook, Jan 8, 5:28 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
528 AM EST SUN JAN 8 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-090000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
528 AM EST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FREEZING TEMPERATURES AND LOW WIND CHILLS...
FREEZING TEMPERATURES WILL BE LIKELY FOR A FEW HOURS THIS MORNING
ALONG PORTIONS OF THE NATURE COAST. WITH BREEZY NORTHEAST
WINDS...WIND CHILLS WILL RANGE FROM THE UPPER TEENS TO LOW 20S
NORTH OF INTERSTATE 4...TO THE MIDDLE AND UPPER 20S ELSEWHERE.
TEMPERATURES WILL FALL TO NEAR FREEZING AGAIN LATE TONIGHT ACROSS
PORTIONS OF THE NATURE COAST AND NORTHERN FLORIDA. PROLONGED
EXPOSURE TO THE COLD CAN BE DANGEROUS TO HUMANS AND OTHER ANIMALS.
MAKE SURE YOU BUNDLE UP IN LAYERS IF YOU PLAN ON BEING OUTDOORS.
ADDITIONALLY...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE
PLANTS. CONSIDER BRINGING ANY SENSITIVE PLANTS INDOORS UNTIL THE
THREAT OF FREEZING TEMPERATURES HAS PASSED.

...MARINE IMPACTS...
DANGEROUS MARINE CONDITIONS WILL PERSIST TODAY AS STRONG NORTH TO
NORTHEAST WINDS CONTINUE. GALE FORCED WIND GUSTS WILL REMAIN
POSSIBLE THROUGH THIS MORNING...WITH WINDS DECREASING SLIGHTLY
DURING THE AFTERNOON HOURS. SUSTAINED WINDS OF 20 TO 30 KNOTS WITH
HIGHER GUSTS WILL CONTINUE THROUGH THE DAY. WINDS ARE EXPECTED TO
IMPROVE BY THIS EVENING...BUT WILL GENERALLY REMAIN IN THE 15 TO
20 KNOT RANGE INTO TONIGHT. THIS WILL CONTINUE TO GENERATE SEAS
RANGING FROM 4 TO 7 FEET OVER THE NEARSHORE WATERS...UP TO 9 FEET
WELL OFFSHORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...FREEZING TEMPERATURES AND LOW WIND CHILLS...
ANOTHER COLD MORNING IS FORECAST FOR MONDAY...WITH LOWS AT OR
BELOW FREEZING ALONG THE NATURE COAST...AND MID TO UPPER 30S ALONG
THE I-4 CORRIDOR...WITH LOW 40S FURTHER SOUTH. WHILE WINDS WILL
BE A BIT LIGHTER...MINIMUM WIND CHILLS IN THE 20S AND 30S WILL BE
LIKELY FROM I-4 NORTH. BE SURE AND BUNDLE UP IF YOU HAVE ANY
OUTDOOR PLANS MONDAY MORNING.

...MARINE IMPACTS...
BREEZY NORTHEAST WINDS WILL LIKELY CONTINUE FOR A FEW HOURS MONDAY
MORNING WITH CAUTIONARY CONDITIONS LIKELY. WINDS SHOULD GRADUALLY
IMPROVE DURING THE AFTERNOON AND EVENING HOURS...THOUGH SEAS MAY
REMAIN ELEVATED OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AUSTIN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:32 AM ESTFreeze WatchTBWCitrus, Levy6 hr
Jan 8, 3:32 AM ESTSmall Craft AdvisoryTBW30 hr
Jan 8, 2:40 PM ESTWind Chill AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 8 more18 hr

Nearby

Freeze Warnings in Florida, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.